Wisconsin, 2005

Blizzard and Winter Storm in Wisconsin, January 18, 2005

January 18, 2005 · NWS GRB · 3 events in 3 counties and zones

A low pressure system that passed north of the region brought 3 to 6 inches of snow to northeast Wisconsin. Strong south winds developed in the counties bordering Lake Michigan, resulting in significant blowing and drifting snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A low pressure system that passed north of the region brought 3 to 6 inches of snow to northeast Wisconsin. Strong south winds developed in the counties bordering Lake Michigan, resulting in significant blowing and drifting snow. The highest recorded wind gusts were 71 mph at Sturgeon Bay (Door co.) and 53 mph at Manitowoc (Manitowoc co.). The snow and high winds combined to cause white-out conditions in Door county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 18, 3:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 18, 3:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CST TUE JAN 18 2005

.SHORT TERM...QUICK MOVING SYSTEM PRODUCING STRONG WARM AIR ADVECTION
ACROSS THE REGION. THIS COUPLED WITH UPPER SUPPORT IS PRODUCING GOOD
RISING MOTION AND SNOW. BEST DYNAMICS ARE IN THE NORTH...WHERE 3 TO 5
INCHES IS REASONABLE. LESS SNOW LIKELY FURTHER SOUTH...WITH PERHAPS ONLY
A COUPLE OF INCHES IN THE SOUTHERNMOST COUNTIES IN OUR FORECAST AREA.
EVEN IF THERE ARE ONLY A FEW INCHES...THE STRONG SOUTH WINDS WILL MAKE
FOR CONSIDERABLE BLOWING AND DRIFTING. ACARS AND TAMDAR SOUNDINGS FROM
ACROSS MINNESOTA AND WISCONSIN SHOW WINDS OF 60 TO 70 KNOTS BETWEEN 800
AND 850 MB. MOST OF THIS WILL NOT MIX DOWN WITH THE STRONG INVERSION WE
HAVE...BUT IT WILL BE QUITE BREEZY.

.LONG TERM...NORTHWEST TO SOUTHEAST BAROCLINIC ZONE CONTINUES TO REMAIN
FROM THE PLAINS OF SOUTHERN CANADA INTO THE OHIO VALLEY/MID MISSISSIPPI
RIVER VALLEY REGION. THIS ZONE WILL BE THE AREA OF FOCUS FOR WAVES TO
DROP SOUTHEAST OUT OF CANADA FROM TIME TO TIME DURING THE PERIOD.
THE FIRST SYSTEM DROPS MOVES ACROSS THE AREA WEDNESDAY NIGHT. CONTINUED
LIKELY CHANCES OVER THE SOUTH...BUT SOME CONCERN TO THE NORTHWARD EXTENT
OF THE PRECIPITATION AS NGM/GFS SHOWING NORTHERN WISCONSIN REMAINING DRY

WITH THE ETA SHOWING LIGHT AMOUNTS OF PRECIPITATION. WITH HIGH BUILDING
SOUTHWARD OUT OF CANADA...DID LOWER CHANCES ALONG THE MICHIGAN BORDER
BELIEIVING THE GFS/NGM SOLUTION MAY BE BETTER FOR THIS PART OF THE
FORECAST AREA. OTHERWISE MEX GUIDANCE SEEMED REASONABLE FOR LOWS.

ATTENTION TURNS TO THURSDAY AS MODELS DEPICTING LOW LEVEL FLOW OFF LAKE
MICHIGAN. DID ADD A CHANCE OF SNOW SHOWERS...ESPECIALLY LATER IN THE
AFTERNOON AS 925MB WINDS TURN NORTHEASTERLY WITH LAKE TO 850 MB
DIFFERENCES AROUND 12 C TO 15 C. WILL CONTINUE THE CHANCE INTO THURSDAY
NIGHT ALONG LAKE MICHIGAN AS WINDS SLACKEN OVERNIGHT...THEN TURN
SOUTHEASTERLY FRIDAY MORNING. DID MENTION A CHANCE OF MORNING SNOW
SHOWERS OR FLURRIES FRIDAY MORNING ALONG THE LAKE BEFORE SYNOPTIC SYSTEM
APPROACHES FROM THE NORTHWEST DURING THE DAY.

THE SYSTEM FOR FRIDAY AFTERNOON AND FRIDAY NIGHT APPEARS TO BE VERY
STRONG WITH SNOW ADVISORY TYPE AMOUNTS (3 TO 5 INCHES). HOWEVER...THE
GFS IS DEPICTING SNOWFALL TOTALS OF 6 TO 10 INCHES OVER MOST OF THE
FORECAST AREA...WITH THE POTENTIAL FOR EVEN HIGHER AMOUNTS ALONG THE
LAKE MICHIGAN SHORELINE ON SATURDAY AS LOW LEVEL WINDS TURN NORTHEAST
OFF THE WARMER WATERS OF LAKE MICHIGAN. WILL ENHANCE WORDING IN THE
HAZARDOUS WEATHER OUTLOOK FOR AN ACCUMULATING SNOWFALL ALONG WITH THE
POTENTIAL FOR BLOWING AND DRIFTING SNOW.

FOR THE REMAINDER OF THE FORECAST PERIOD...PERIODIC WAVES MOVING ALONG
THE NORTHWEST FLOW WILL BRING A CHANCE OF SNOW FROM TIME TO TIME...BUT
PINPOINTING AMOUNTS AND TIMING THIS FAR OUT VERY DIFFICULT.

AS FOR TEMPERATURES...MEX GUIDANCE CONTINUES TO LOWER TEMPERATURES
ON EACH SUCCESSIVE RUN IN THE DAY 3 TO 5 PERIODS...WILL CONTINUE THIS
TREND AND FOLLOW THE MEX GUIDANCE IN THIS PERIOD. THE ONLY EXCEPTION IS
ON FRIDAY ACROSS CENTRAL AND EAST CENTRAL WISCONSIN WHERE WINDS OFF THE
WARMER WATERS OF LAKE MICHIGAN WILL MODIFY TEMPERATURES A FEW DEGREES.
FOR DAYS SIX AND SEVEN (MONDAY AND TUESDAY)...DESPITE TROUGH AND THE
COLDEST AIR PUSHING EAST OF THE AREA...WILL NOT USE THE OPERATIONAL
MEX GUIDANCE DUE TO FRESH SNOW COVER. THE MEX GUIDANCE HAS A TENDENCY
TO WARM THINGS UP TOO QUICK IN THIS TYPE OF SITUATION. WILL TAKE A
COMPROMISE BETWEEN HPC AND THE COLDER MEX MEAN FOR MAX/MINS EACH
PERIOD DURING THIS TIME FRAME.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY THROUGH 8 PM TONIGHT WIZ005-010>012-018-019-030-
035-036-

WINTER WEATHER ADVISORY THROUGH MIDNIGHT WIZ013-020>022-031-037>040-045-
048>050-073-074-

&&

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jan 18, 3:30 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CST TUE JAN 18 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192130-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
330 PM CST TUE JAN 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT AND WEDNESDAY

SNOW WILL TAPER OFF TONIGHT. TOTAL ACCUMULATIONS OF 1 TO 3 INCHES IS
EXPECTED SOUTH OF HIGHWAY 10...WHILE LOCATIONS TO THE NORTH WILL SEE 3
TO 5 INCHES. THE COMBINATION OF FALLING AND BLOWING SNOW WILL REDUCE
VISIBILITIES AND CAUSE HAZARDOUS TRAVEL THROUGHOUT THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

ANOTHER CLIPPER SYSTEM COULD BRING A COUPLE INCHES OF SNOW TO CENTRAL
AND EAST CENTRAL WISCONSIN WEDNESDAY NIGHT...WHILE LAKE EFFECT SNOW
SHOWERS ARE POSSIBLE ALONG LAKE MICHIGAN THURSDAY. ANOTHER ACCUMULATING
SNOWFALL IS EXPECTED FRIDAY AFTERNOON INTO FRIDAY NIGHT. IT APPEARS
THAT A SWATH OF 2 TO 5 INCHES IS LIKELY...ALTHOUGH THERE IS SOME
POTENTIAL FOR HIGHER AMOUNTS. STAYED TUNED FOR FURTHER UPDATES ON
THIS DEVELOPING STORM. LAKE EFFECT SNOW SHOWERS ARE POSSIBLE ALONG
LAKE MICHIGAN ON SATURDAY...AND THEN PERIODIC SNOWFALL ARE POSSIBLE
INTO EARLY NEXT WEEK. ANY ADDITIONAL SNOWFALL COULD CAUSE TRAVEL
DELAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE
IN GREEN BAY.

ECKBERG/RDM
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 blizzard. Local standard time, as filed.

Blizzard, Door

When
January 18, 6:00 PM CST to 11:00 PM CST
Where
Door forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Winter Storm, Kewaunee

When
January 18, 6:00 PM CST to 11:00 PM CST
Where
Kewaunee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Winter Storm, Manitowoc

When
January 18, 6:00 PM CST to 11:00 PM CST
Where
Manitowoc forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436463, 5436464, 5436465.